Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 13, 2023, 3:21 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 13, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2023, 3:21 AM EDT (07:21 UTC)
- In effect from
- May 13, 2023, 8:00 AM EDT
- Expired
- May 13, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WHUS41 KGYX 130721 CFWGYX Coastal Hazard Message National Weather Service Gray ME 321 AM EDT Sat May 13 2023 MEZ023>028-NHZ014-131530- /O.NEW.KGYX.BH.S.0005.230513T1200Z-230514T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 321 AM EDT Sat May 13 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures, which are currently only in the upper 40s to lower 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ HAT
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 11:39 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 12, 11:39 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Gray ME 1139 PM EDT Fri May 12 2023 .SYNOPSIS... Scattered showers are possible through this evening as a front crosses the area, but these will quickly dissipate around sunset. Generally dry west northwest flow is expected through much of the next week, with temperatures trending cooler. A series of fronts will cross the area with scattered showers. The coolest air arrives midweek with temperatures struggling to get out of the 50s during the day and falling into the 30s overnight in places. && .NEAR TERM /TONIGHT/... 1140 PM Update... Another round of normal, minor updates. At this hour, showers along a cold front are tracking into the mtns and CT Riv Valley. These will track across the forecast area through the next several hours with a wind shift to follow. 805 PM Update... Just the normal run of tweaks to the ongoing near term forecast, mainly for skies and PoP (and to remove thunder) with shower activity waning this evening. Looking to upstream radar, more showers along a cold front are crossing the Saint Lawrence River... with a few of these tracking across New England overnight. Previously... Morning showers provided mostly sunny skies for the afternoon. A cu field has taken its place, with a few taking advantage of daytime instability to bring some potential rumbles of thunder through late aftn. These will continue for much of the central and northern CWA before dissipating this evening. Another passing shower or two cannot be ruled out later tonight as a cold front passes overhead. Much of the sfc instability will have waned, but elevated instability may still support a shower or rumble of thunder late across the mountains. Overnight lows in southern NH and coastal/interior ME will be quite mild, with some only bottoming in the upper 50s or around 60. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Fresh dry air aloft will be tapped Saturday morning leading to a gusty, dry day at the surface. The main concern will be of the fire weather sort. These are detailed in the dedicated section below. Skies are expected to be mostly sunny through the morning, with partly cloudy skies over the mountains. Temperatures should be just a bit cooler than today, but still rise rapidly in the morning. With jet rounding base of low moving north of Maine, there will be plenty of wind aloft that could be brought to sfc. As a result of sfc heating and cool air aloft, mixing height will easily reach elevated winds of around 30 to 40 kt. This would translate to 25-30 mph at the surface, with a few gusts to 35 mph. Higher terrain would likely see higher gusts, and it would be a blustery day for summit hikes. Combined with the cooler air aloft, wind chill values below freezing will be attainable at higher summits in the Whites vs. 60s at trailhead, so layer up if hiking! Winds slacken in the evening, but should still remain breezy with lows dropping into the 30s in the mountains and 40s elsewhere. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Overview: The extended forecast remains largely unchanged across the region. Trofing dominates the pattern...with several cold fronts forecast to cross the area. Precip changes look mostly scattered at best...with temps remaining near normal. Impacts: Spring in New England...fire and ice. Conditions will remain mostly dry with periods of low RH and gusty winds supporting elevated fire weather conditions...especially Mon. Also some shots of cooler air and high pressure may support temps falling into the 30s at night and frost in areas with an active growing season. Especially midweek. Forecast Details: High pressure will be building to our southwest Sun...but a reinforcing front will cross the area late Sun into Mon. MOS guidance is now forecasting temps falling into the 20s and 30s for most of the area...as high pressure noses into western zones. The areas most at risk for cold temps and frost would be the CT River Valley and Monadnock Region...though that could expand if high pressure is able to make more of a foothold to the northeast. This is followed in rapid succession by a cold front late Mon...but the main effect will be to increase west winds ahead of that boundary. So with gusty winds expected and temps once more climbing into the 70s thanks to compressional warming...RH values should drop below 25 percent again. It will be another day similar to Sat for fire weather conditions. Aside from scattered showers with the frontal passage... conditions will turn cooler midweek. Temps on average will be near to below normal. Guidance is forecasting a large high pressure settling over the Northeast mid to late week...along with mid level temps in the single digits below zero. This is supportive of temps falling into the 30s...possibly well into the 30s...and frost. With most of the forecast area active in the growing season some headlines are possible. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... Short Term...VFR. SHRA will be passing by AUG and HIE this evening, perhaps RKD later. Gusty NW winds to 30 kt will be possible Saturday, lightening Sat evening. Long Term...Widespread VFR conditions expected. Surface wind gusts near 25 to 30 kt for all terminals Mon. && .MARINE... Short Term...Below SCA conditions expected. A few gusts to 25 kt will be possible Sat afternoon in the bays/harbors, but lighter gusts are expected further out on the coastal waters. Long Term...Near SCA conditions are possible Mon behind a secondary cold front. Gusts near 25 kt possible both 25 nm out and nearshore. && .FIRE WEATHER... With only a few reports of a tenth of an inch of QPF this morning in the mountains, wetting rains today are unlikely outside of a brief downpour in evening showers. Saturday will bring elevated to critical fire weather conditions as winds increase in the morning 15 to 20 mph with some gusts to 35 mph during the afternoon. At the same time, deep mixing with cool, dry air aloft will promote low RH values around 20 to 25 percent from southern and central NH through interior and central Maine. A similar setup is in store Sunday, but winds may be lighter. Additional dry and windy conditions continue into early next week with little sign of wetting rains for the CWA. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && UPDATE...Casey NEAR/SHORT TERM...Cornwell LONG TERM...Legro FIRE WEATHER...Cornwell/Legro
Hazardous weather outlook, May 12, 3:32 PM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 332 PM EDT Fri May 12 2023 MEZ023>028-NHZ014-131945- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 332 PM EDT Fri May 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. On Saturday warm temperatures and low humidity are expected. This combined with northwesterly wind gusts up to 35 mph will lead to elevated fire weather conditions. A very similar set of weather conditions is expected again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012-018>022-033-NHZ001>013-015-131945- Southern Oxford-Interior York-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 332 PM EDT Fri May 12 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. On Saturday warm temperatures and low humidity are expected. This combined with northwesterly wind gusts up to 35 mph will lead to elevated fire weather conditions. A very similar set of weather conditions is expected again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-013-014-131945- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset- 332 PM EDT Fri May 12 2023 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-131945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 332 PM EDT Fri May 12 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.